Monday, June 27, 2011

Cocaine and Antihelminthics Don't Mix Well

Purpura on the ear
Source ABC News
This one is bizarre.


Reported here, in the Journal of the American Academy of Dermatology, and also here on ABC news; cocaine laced with levamisole (a veterinary drug for de-worming [antihelminthic]) is associated with purpura and vascultis, resulting in a 'flesh eating' reaction of sorts.


The authors reported 6 remarkably similar patients seen over a few months with purpura on the body and tender purpuric eruptions, necrosis, and eschars of the ears after cocaine use in New York and California.  These patients had positive perinuclear antineutrophil cytoplasmic antibody (P-ANCA)  values and half had neutropenia. The findings suggested an immune complex-mediated vasculitis.


Cocaine and antihelminthics mix poorly and result in a drug that stimulates even the immune system. 


No bueno.

No comments:

Post a Comment